During this week, in a diabetes educational session I taught a 63 year old woman who has had Type 2 since age 30. She began her journey with gestational diabetes during her last pregnancy and 3 years later developed type 2. Her entire experience with diabetes had left her without the opportunity to learn diabetes self management skills. She stated a dietitian came to see her in the hospital when she was first diagnosed but she never even had a follow up session. Her understanding of this chronic disease was poor and it was my privilege to clarify issues and make her more aware. After all these years she was finally sent to education to become more knowledgeable about her condition. She was recently hospitalized with hypoglycemia due to a phenomenon called hypoglycemic unawareness; she was ill prepared for this frightening situation. Hypoglycemic unawareness occurs when people have long standing diabetes with frequent blood sugar lows. The chemical changes and symptoms that the body should experience become masked. They experience none of the usual signs of hypoglycemia including sweating, shaking, palpitations, weakness, dizziness, hunger, headaches, irritability, anxiety, cold clammy skin, visual disturbances, nausea or nervousness. Typically this happens when blood sugar levels drop below 70mg/dl. When blood sugars are not treated, the numbers can drop further down into the 40s. Symptoms at this level include slurred speech, drunken like behavior, drowsiness, confusion and combativeness. Sometimes the blood sugar continues to drop and you may experience convulsions and unconsciousness. Unfortunately this patient became unconscious and ended up in the hospital for low blood sugar. Let’s review the hypoglycemia basics so this never happens to you.
- Why does it happen? Hypoglycemia may occur for reasons such as: eating too late, eating too little, not eating enough carbohydrates, skipping meals, taking too much diabetes medicine especially insulin or sulfonylurea’s, getting too much exercise, drinking alcohol, having extremely tight control or taking certain medications such as sedatives, sleeping pills or beta blockers. Hypoglycemia can just happen for no reason when you have diabetes.
- What should you do if you have symptoms? It is great if you feel well enough to test your blood sugar to make sure you are low since many times high and low symptoms may mimic each other. It is always better to treat as soon as you detect symptoms even without testing. The very best way to treat hypoglycemia is to use specific products for this condition including glucose tablets, gels and shots. The reason is that they formulated are in a set or portioned amount which will prevent you from over treating; over treating can cause a big rise in blood sugars along with extra calories and weight gain. The guideline is to take 15 grams-shots and gels contain 15 grams per serving. The tablets are usually 4 grams per tablet except for Diachieve tablets which contain 5 grams. You would take 3-4 tablets at a time and chew them. These products come in multiple flavors which have a reasonable, unchalky taste. All these products are caffeine free, fat free and made in the USA. Some tablets are even natural with no artificial flavors, colors or dye. For those who have chewing problems or ill-fitting dentures, shots and gels are terrific! Wait 15 minutes and retest blood sugars. You should retreat if the blood sugar does not rise using another 15 grams. When you stabilize at about 80mg/dl you should eat a 15 gram snack of carbohydrate with protein such as a slice of bread with cheese or peanut butter unless you are ready for a meal. The fast acting tablets, gels and shots work quickly but need a supplement or the blood sugar could drop again since simple sugar burns off quickly.
- Where should I keep these tablets, shots, or gels? Keep them ready to go in your gym bag, golfbag, tennis bag, bowling bag, office desk, briefcase, purse, pocket, car glove compartment and night stand. They have a long shelf life.
- What other products can be used? Should I use them? Patients generally think low blood sugar is an excuse for a sweet, cookie or chocolate bar. Chocolate is 90% fat and takes a very long time to get into your system. This increases the time you would feel awful. Table sugar is messy with packets tearing and you are never quite sure how much you are taking. Fruit juice and regular soda are used but not always available and can cause big swings in blood sugar with excess calories. Remember fructose and lactose take longer to metabolize. A 4 oz. glass of skim milk is great after you have taken the glucose supplement. Hard candies can be rough on your teeth and are not as quickly absorbed. None of these products are measured out like the tablets, gels or shots. If using glucose tablets in a tube please take off the outer plastic as soon as you purchase them. (It is very difficult when you are shaking).
- What if someone has no symptoms and becomes unconscious? Never try to push products or liquids down a throat since that could lead to aspiration pneumonia. If you have type 1 diabetes, hypoglycemic unawareness or long standing type 2 diabetes being treated with insulin you may want to have a glucagon shot available. This must be injected by someone who is familiar with the product and it does require a prescription. Check with your health care provider. The glucagon shot should be followed by a 911 call. Glucagon does not require refrigeration but should not be pre-mixed. Once mixed it must be used in 48 hours. Glucagon is given in the abdomen in a subcutaneous shot like insulin.
- What else should I do? Consider getting a medical I.D. bracelet or necklace. Keep an emergency card in your wallet that states “diabetes”. Consider putting “diabetes” on your driver’s license. If you have cardiac stents or a heart valve replacement keep that explanation card in your wallet as well. If you live alone consider getting an emergency button service or a medic alert service which can be an extra set of eyes and ears for you. Let people around you know you have diabetes by sharing with friends and coworkers. If they are unaware they can’t help.
There are many skills that people with diabetes can learn prior to a crisis. Talk to your health care provider about referring you to a diabetes education course or CDE/dietitian. It is generally covered by insurance. Read on credible sites about diabetes treatment. Become informed. You can do so much to help yourself and prevent an emergency. Start today!
NOTE: Consult your doctor first to make sure my recommendations fit your special health needs.
She is a member of the American Diabetes Association as well as the South Florida Association of Diabetes Educators. She worked with the education department of NBMC to help educate the hospital's in-patient nurses about diabetes. She practices a healthy lifestyle and has worked as a personal fitness trainer in the past.
She was one of the initiators of the North Broward Diabetes Center (NBMC) which started in 1990 and was one of the first American Diabetes Association (ADA) certified programs in Broward County, Florida for nearly two decades. Robbie has educated patients to care for themselves and has counseled them on healthy eating, heart disease, high lipids, use of glucometers, insulin and many other aspects of diabetes care. The NBMC Diabetes Center received the Valor Award from the American Diabetes Center for excellent care to their patients. Robbie has volunteered over the years as leader of many diabetes support groups.
Latest posts by Roberta Kleinman (see all)
- More Easy Summer Tips to Learn When You Have Diabetes - August 16, 2017
- Get the Last of the Summertime Tips When You Have Diabetes - August 2, 2017
- Outdoor Grilling, Picnic’s and Summer Fun with Diabetes - July 26, 2017